Advertisement

Lyapunov, Bohl and Sacker-Sell Spectral Intervals for Differential-Algebraic Equations

  • Vu Hoang Linh
  • Volker MehrmannEmail author
Article

Abstract

Lyapunov and exponential dichotomy spectral theory is extended from ordinary differential equations (ODEs) to nonautonomous differential-algebraic equations (DAEs). By using orthogonal changes of variables, the original DAE system is transformed into appropriate condensed forms, for which concepts such as Lyapunov exponents, Bohl exponents, exponential dichotomy and spectral intervals of various kinds can be analyzed via the resulting underlying ODE. Some essential differences between the spectral theory for ODEs and that for DAEs are pointed out. It is also discussed how numerical methods for computing the spectral intervals associated with Lyapunov and Sacker-Sell (exponential dichotomy) can be extended from those methods proposed for ODEs. Some numerical examples are presented to illustrate the theoretical results.

Keywords

Differential-algebraic equations Strangeness index Lyapunov exponent Bohl exponent Sacker-Sell spectrum Exponential dichotomy Spectral interval Smooth QR factorization Continuous QR algorithm Discrete QR algorithm Kinematic equivalence Steklov function 

Mathematics Subject Classifications

65L07 65L80 34D08 34D09 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Adrianova, L.Ya.: Introduction to linear systems of differential equations. In Trans. Math. Monographs, vol. 146, AMS, Providence, RI (1995)Google Scholar
  2. 2.
    Ascher U.M., Petzold L.R.: Stability of computation for constrained dynamical systems. SIAM J. Sci. Statist. Comput. 14, 95–120 (1993)zbMATHCrossRefMathSciNetGoogle Scholar
  3. 3.
    Ascher U.M., Petzold L.R.: Computer Methods for Ordinary Differential Equations and Differential-Algebraic Equations. Society for Industrial and Applied Mathematics (SIAM), Philadelphia, PA (1998)zbMATHGoogle Scholar
  4. 4.
    Balla K., Linh V.H.: Adjoint pairs of differential-algebraic equations and Hamiltonian systems. Appl. Numer. Math. 53, 131–148 (2005)zbMATHCrossRefMathSciNetGoogle Scholar
  5. 5.
    Balla K., März R.: Linear differential algebraic equations of index 1 and their adjoint equations. Res. Math. 37, 13–35 (2000)zbMATHGoogle Scholar
  6. 6.
    Balla K., März R.: A unified approach to linear differential algebraic equations and their adjoints. Z. Anal. Anwendungen 21, 783–802 (2002)zbMATHMathSciNetGoogle Scholar
  7. 7.
    Bohl P.: Über Differentialungleichungen. J. f. d. Reine und Angew. Math. 144, 284–313 (1913)Google Scholar
  8. 8.
    Brenan K.E., Campbell S.L., Petzold L.R.: The Numerical Solution of Initial-Value Problems in Ordinary Differential-Algebraic Equations. Elsevier, North Holland, New York, NY (1989)Google Scholar
  9. 9.
    Brenan K.E., Campbell S.L., Petzold L.R.: Numerical Solution of Initial-Value Problems in Differential Algebraic Equations, 2nd edn. SIAM Publications, Philadelphia, PA (1996)zbMATHGoogle Scholar
  10. 10.
    Byers R., Nichols N.K.: On the stability radius of a generalized state-space system. Lin. Alg. Appl. 188–189, 113–134 (1993)CrossRefMathSciNetGoogle Scholar
  11. 11.
    Campbell S.L.: Comment on controlling generalized state-space (descriptor) systems. Internat. J. Control 46, 2229–2230 (1987)CrossRefGoogle Scholar
  12. 12.
    Campbell S.L.: Linearization of DAE’s along trajectories. Z. Angew. Math. Phys. 46, 70–84 (1995)zbMATHCrossRefMathSciNetGoogle Scholar
  13. 13.
    Campbell S.L., Gear C.W.: The index of general nonlinear DAEs. Numer. Math. 72, 173–196 (1995)zbMATHCrossRefMathSciNetGoogle Scholar
  14. 14.
    Campbell S.L., Nichols N.K., Terrell W.J.: Duality, observability, and controllability for linear time-varying descriptor systems. Circ. Syst. Signal Process. 10, 455–470 (1991)zbMATHCrossRefMathSciNetGoogle Scholar
  15. 15.
    Chern J.-L., Dieci L.: Smoothness and periodicity of some matrix decompositions. SIAM J. Matr. Anal. Appl. 22, 772–792 (2000)zbMATHCrossRefMathSciNetGoogle Scholar
  16. 16.
    Chyan, C.J., Du, N.H., Linh, V.H.: On data-dependence of exponential stability and the stability radii for linear time-varying differential-algebraic systems. J. Differ. Equ. (2008). doi: 10.1016/j/jde.2008.07.016
  17. 17.
    Cong N.D., Nam H.: Lyapunov’s inequality for linear differential algebraic equation. Acta Math. Vietnam 28, 73–88 (2003)zbMATHMathSciNetGoogle Scholar
  18. 18.
    Cong N.D., Nam H.: Lyapunov regularity of linear differential algebraic equations of index 1. Acta Math. Vietnam 29, 1–21 (2004)zbMATHMathSciNetGoogle Scholar
  19. 19.
    Coppel W.A.: Dichotomies in Stability Theory. Springer-Verlag, New York, NY (1978)zbMATHGoogle Scholar
  20. 20.
    Daleckii J.L., Krein M.G.: Stability of Solutions of Differential Equations in Banach Spaces. American Mathematical Society, Providence, RI (1974)Google Scholar
  21. 21.
    Dieci L., Eirola T.: On smooth decompositions of matrices. SIAM J. Matr. Anal. Appl. 20, 800–819 (1999)zbMATHCrossRefMathSciNetGoogle Scholar
  22. 22.
    Dieci L., Van Vleck E.S.: Computation of a few Lyapunov exponents for continuous and discrete dynamical systems. Appl. Numer. Math. 17, 275–291 (1995)zbMATHCrossRefMathSciNetGoogle Scholar
  23. 23.
    Dieci L., Van Vleck E.S.: Computation of orthonormal factors for fundamental solution matrices. Numer. Math. 83, 599–620 (1999)zbMATHMathSciNetGoogle Scholar
  24. 24.
    Dieci L., Van Vleck, E.S.: Lyapunov and other spectra: a survey. In: Collected Lectures on the Preservation of Stability Under Discretization (Fort Collins, CO, 2001), pp. 197–218. SIAM, Philadelphia, PA (2002)Google Scholar
  25. 25.
    Dieci L., Van Vleck E.S.: Lyapunov spectral intervals: theory and computation. SIAM J. Numer. Anal. 40, 516–542 (2002)zbMATHCrossRefMathSciNetGoogle Scholar
  26. 26.
    Dieci L., Van Vleck E.S.: Orthonormal integrators based on Householder and givens transformations. Fut. Gen. Comput. Syst. 19, 363–373 (2003)CrossRefGoogle Scholar
  27. 27.
    Dieci L., Van Vleck E.S.: On the error in computing Lyapunov exponents by QR methods. Numer. Math. 101, 619–642 (2005)zbMATHCrossRefMathSciNetGoogle Scholar
  28. 28.
    Dieci L., Van Vleck E.S.: Lyapunov and Sacker-Sell spectral intervals. J. Dyn. Diff. Equ. 19, 265–293 (2006)CrossRefGoogle Scholar
  29. 29.
    Dieci L., Van Vleck E.S.: Perturbation theory for approximation of Lyapunov exponents by QR methods. J. Dyn. Diff. Equ. 18, 815–842 (2006)zbMATHCrossRefGoogle Scholar
  30. 30.
    Dieci L., Russell R.D., Van Vleck E.S.: Unitary integrators and applications to continuous orthonormalization techniques. SIAM J. Numer. Anal. 31, 261–281 (1994)zbMATHCrossRefMathSciNetGoogle Scholar
  31. 31.
    Dieci L., Russell R.D., Van Vleck E.S.: On the computation of Lyapunov exponents for continuous dynamical systems. SIAM J. Numer. Anal. 34, 402–423 (1997)zbMATHCrossRefMathSciNetGoogle Scholar
  32. 32.
    Diehl, M., Uslu, I., Findeisen, R., Schwarzkopf, S., Allgöwer, F., Bock, H.G., Bürner, T., Gilles, E.D., Kienle, A., Schlöder, J.P., Stein, E. Real-time optimization for large scale processes: nonlinear model predictive control of a high purity distillation column. In: Grötschel, M., Krumke, S.O., Rambau, J. (eds.) Online Optimization of Large Scale Systems: State of the Art, pp. 363–384. Springer (2001)Google Scholar
  33. 33.
    Diehl M., Leineweber D.B., Schäfer A., Bock H.G., Schlöder J.P.: Optimization of multiple-fraction batch distillation with recycled waste cuts. AIChE J. 48(12), 2869–2874 (2002)CrossRefGoogle Scholar
  34. 34.
    Du N.H., Linh V.H.: Robust stability of implicit linear systems containing a small parameter in the leading term. IMA J. Math. Cont. Inf. 23, 67–84 (2006)zbMATHCrossRefMathSciNetGoogle Scholar
  35. 35.
    Du N.H., Linh V.H.: Stability radii for linear time-varying differential-algebraic equations with respect to dynamic perturbations. J. Diff. Equ. 230, 579–599 (2006)zbMATHCrossRefMathSciNetGoogle Scholar
  36. 36.
    Eich-Soellner E., Führer C.: Numerical Methods in Multibody Systems. Teubner Verlag, Stuttgart, Germany (1998)Google Scholar
  37. 37.
    Griepentrog E., März R.: Differential-Algebraic Equations and their Numerical Treatment. Teubner Verlag, Leipzig, Germany (1986)zbMATHGoogle Scholar
  38. 38.
    Günther M., Feldmann U.: CAD-based electric-circuit modeling in industry I. Mathematical structure and index of network equations. Surv. Math. Ind. 8, 97–129 (1999)zbMATHGoogle Scholar
  39. 39.
    Günther M., Feldmann U.: CAD-based electric-circuit modeling in industry II. Impact of circuit configurations and parameters. Surv. Math. Ind. 8, 131–157 (1999)zbMATHGoogle Scholar
  40. 40.
    Hairer E., Wanner G.: Solving Ordinary Differential Equations II: Stiff and Differential-Algebraic Problems, 2nd edn. Springer-Verlag, Berlin, Germany (1996)zbMATHGoogle Scholar
  41. 41.
    Hairer E., Lubich C., Wanner G.: Geometric Numerical Integration. Structure-Preserving Algorithms for Ordinary Differential Equations. Springer-Verlag, Berlin,Germany (2002)zbMATHGoogle Scholar
  42. 42.
    Higueras I., März R., Tischendorf C.: Stability preserving integration of index-1 DAEs. Appl. Numer. Math. 45, 175–200 (2003)zbMATHCrossRefMathSciNetGoogle Scholar
  43. 43.
    Higueras I., März R., Tischendorf C.: Stability preserving integration of index-2 DAEs. Appl. Numer. Math. 45, 201–229 (2003)zbMATHCrossRefMathSciNetGoogle Scholar
  44. 44.
    Hinrichsen D., Pritchard A.J.: Mathematical Systems Theory I. Modelling, State Space Analysis, Stability and Robustness. Springer-Verlag, New York, NY (2005)zbMATHGoogle Scholar
  45. 45.
    Kunkel P., Mehrmann V.: Smooth factorizations of matrix valued functions and their derivatives. Numer. Math. 60, 115–132 (1991)zbMATHCrossRefMathSciNetGoogle Scholar
  46. 46.
    Kunkel P., Mehrmann V.: Canonical forms for linear differential-algebraic equations with variable coefficients. J. Comput. Appl. Math. 56, 225–25 (1994)zbMATHCrossRefMathSciNetGoogle Scholar
  47. 47.
    Kunkel P., Mehrmann V.: Generalized inverses of differential-algebraic operators. SIAM J. Matr. Anal. Appl. 17, 426–442 (1996)zbMATHCrossRefMathSciNetGoogle Scholar
  48. 48.
    Kunkel P., Mehrmann V.: Regular solutions of nonlinear differential-algebraic equations and their numerical determination. Numer. Math. 79, 581–600 (1998)zbMATHCrossRefMathSciNetGoogle Scholar
  49. 49.
    Kunkel P., Mehrmann V.: Analysis of over- and underdetermined nonlinear differential-algebraic systems with application to nonlinear control problems. Math. Control Signals Syst. 14, 233–256 (2001)zbMATHCrossRefMathSciNetGoogle Scholar
  50. 50.
    Kunkel P., Mehrmann V.: Differential-Algebraic Equations. Analysis and Numerical Solution. EMS Publishing House, Zürich, Switzerland (2006)zbMATHGoogle Scholar
  51. 51.
    Kunkel, P., Mehrmann, V.: Optimal control for linear descriptor systems with variable coefficients. In Proceedings of the IEEE Conference NLASSC, 9.-11.1.07 Kharagpur, India (2007)Google Scholar
  52. 52.
    Kunkel P., Mehrmann V.: Stability properties of differential-algebraic equations and spin-stabilized discretization. Electr. Trans. Num. Anal. 26, 385–420 (2007)MathSciNetGoogle Scholar
  53. 53.
    Kunkel P., Mehrmann V.: Optimal control for unstructured nonlinear differential-algebraic equations of arbitrary index. Math. Control Signals Syst. 20, 227–269 (2008)zbMATHCrossRefMathSciNetGoogle Scholar
  54. 54.
    Kunkel P., Mehrmann V., Rath W., Weickert J.: A new software package for linear differential–algebraic equations. SIAM J. Sci. Comput. 18, 115–138 (1997)zbMATHCrossRefMathSciNetGoogle Scholar
  55. 55.
    Kunkel P., Mehrmann V., Rath W.: Analysis and numerical solution of control problems in descriptor form. Math. Control Signals Syst. 14, 29–61 (2001)zbMATHCrossRefMathSciNetGoogle Scholar
  56. 56.
    Kunkel, P., Mehrmann, V., Seidel, S.: A MATLAB Package for the Numerical Solution of General Nonlinear Differential-Algebraic Equations. Technical Report 16/2005, Institut für Mathematik, TU Berlin, Berlin, Germany (2005). http://www.math.tu-berlin.de/preprints/
  57. 57.
    Lentini M., März R.: Conditioning and dichotomy in differential algebraic equations. SIAM J. Numer. Anal. 27, 1519–1526 (1990)zbMATHCrossRefMathSciNetGoogle Scholar
  58. 58.
    Linh, V.H., Mehrmann, V.: Spectral Intervals for Differential Algebraic Equations and their Numerical Approximations. Preprint 402, DFG Research Center Matheon, TU Berlin, Berlin, Germany (2007). http://www.matheon.de/
  59. 59.
    Lyapunov, A.M.: The general problem of the stability of motion. Translated by A. T. Fuller from Edouard Davaux’s French translation (1907) of the 1892 Russian original. Internat. J. Control 521–790 (1992)Google Scholar
  60. 60.
    März R.: Criteria for the trivial solution of differential algebraic equations with small nonlinearities to be asymptotically stable. J. Math. Anal. Appl. 225, 587–607 (1998)zbMATHCrossRefMathSciNetGoogle Scholar
  61. 61.
    März R.: The index of linear differential algebraic equations with properly stated leading terms. Res. Math. 42, 308–338 (2002)zbMATHGoogle Scholar
  62. 62.
    März R., Rodriguez-Santiesteban A.R.: Analyzing the stability behaviour of solutions and their approximations in case of index-2 differential-algebraic systems. Math. Comp. 71, 605–632 (2001)CrossRefGoogle Scholar
  63. 63.
    Mattheij R.M.M., Wijckmans P.M. E.J.: Sensitivity of solutions of linear DAE to perturbations of the system matrices. Numer. Alg. 19, 159–171 (1998)zbMATHCrossRefGoogle Scholar
  64. 64.
    Otter, M., Elmqvist, H., Mattson, S.E.: Multi-domain modeling with modelica. In: Fishwick, P. (ed.) CRC Handbook of Dynamic System Modeling. CRC Press (2006)Google Scholar
  65. 65.
    Perron O.: Die Ordnungszahlen linearer Differentialgleichungssysteme. Math. Zeits. 31, 748–766 (1930)zbMATHCrossRefMathSciNetGoogle Scholar
  66. 66.
    Rabier P.J., Rheinboldt W.C.: Theoretical and Numerical Analysis of Differential-Algebraic Equations, volume VIII of Handbook of Numerical Analysis. Elsevier Publications, Amsterdam, The Netherlands (2002)Google Scholar
  67. 67.
    Rheinboldt W.C.: Differential-algebraic systems as differential equations on manifolds. Math. Comp. 43, 473–482 (1984)zbMATHCrossRefMathSciNetGoogle Scholar
  68. 68.
    Riaza R.: Stability issues in regular and non-critical singular DAEs. Acta Appl. Math. 73, 243–261 (2002)CrossRefMathSciNetGoogle Scholar
  69. 69.
    Riaza R., Tischendorf C.: Topological Analysis of Qualitative Features in Electrical Circuit Theory. Technical Report 04-18, Institut für Mathematik, Humboldt Universität zu Berlin (2004)Google Scholar
  70. 70.
    Sacker R.J., Sell G.R.: A spectral theory for linear differential systems. J. Diff. Equ. 27, 320–358 (1978)zbMATHCrossRefMathSciNetGoogle Scholar
  71. 71.
    Stykel, T.: Analysis and Numerical Solution of Generalized Lyapunov Equations. Dissertation, Institut für Mathematik, TU Berlin, Berlin, Germany (2002)Google Scholar
  72. 72.
    Stykel T.: On criteria for asymptotic stability of differential-algebraic equations. Z. Angew. Math. Mech. 92, 147–158 (2002)CrossRefMathSciNetGoogle Scholar
  73. 73.
    Stykel T.: Stability and inertia theorems for generalized Lyapunov equations. Lin. Alg. Appl. 355, 297–314 (2002)zbMATHCrossRefMathSciNetGoogle Scholar
  74. 74.
    Tischendorf C.: On stability of solutions of autonomous index-1 tractable and quasilinear index-2 tractable DAE’s. Circ. Syst. Signal Process. 13, 139–154 (1994)zbMATHCrossRefMathSciNetGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC 2009

Authors and Affiliations

  1. 1.Faculty of Mathematics, Mechanics and InformaticsVietnam National UniversityHanoiVietnam
  2. 2.Institut für Mathematik, MA 4-5Technische Universität BerlinBerlinGermany

Personalised recommendations